Montana, 2009

Hail and Damaging Winds in Montana, June 30, 2009

June 30, 2009 · NWS BYZ · 6 events in 3 counties and zones

Severe thunderstorms producing large hail and very strong winds moved across Park and Fallon Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Severe thunderstorms producing large hail and very strong winds moved across Park and Fallon Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 30, 2:27 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 30, 2:27 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
327 PM MDT TUE JUN 30 2009

.SHORT TERM...VALID FOR WED AND THU...

ANTICIPATING WIDESPREAD CONVECTION TONIGHT...POSSIBLY SEVERE AT
TIMES...AS A COLD FRONT NOSES INTO THE REGION WHILE PACIFIC
MOISTURE AND A DISTURBANCE CROSS THE AREA ALOFT. CONVERGENCE LINE
FROM EAST OF MILES CITY TO NEAR BROADUS IS BEGINNING TO DEVELOP
CONVECTION EARLY THIS AFTERNOON AS CONVECTIVE TEMPERATURE IS
REACHED AHEAD OF A SLOW MOVING WAVE CROSSING SOUTH CENTRAL ZONES.
EXPECT STRONG CONVECTION TO DEVELOP ALONG AND EAST OF THIS LINE
THIS AFTERNOON WITH A FEW POTENTIALLY SEVERE STORMS POSSIBLE. THE
MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL. FORECAST STORM
MOTIONS ARE NOT TERRIBLY QUICK AT AROUND 10 TO 15 MPH...WHILE
RIGHT MOVING CELLS MAY ONLY TRACK AT AROUND 5 MPH. GIVEN THIS
STORM MOTION AND PRECIPITABLE WATER VALUES OVER AN INCH ACROSS THE
EAST...HAVE MENTION OF LOCALLY HEAVY RAINFALL IN THE FORECAST AS
WELL.

CONVECTION THIS AFTERNOON FURTHER WEST WILL BE OF THE GENERAL
AIRMASS VARIETY UNTIL 5 PM OR SO WHEN A STRONG DISTURBANCE
CURRENTLY MOVING INTO SOUTHWEST MONTANA SWINGS INTO THE AREA. THIS
FEATURE WILL PROVIDE A FOCUS FOR MORE ORGANIZED CONVECTION THROUGH
THE NIGHT TONIGHT AS IT INTERACTS WITH THE DEVELOPING COLD
FRONT/SURFACE TROF. INITIALLY THE MAIN THREAT WITH ANY STORMS IN
THE WEST WILL BE STRONG WIND GUSTS WITH 40 DEGREE SURFACE DEW
POINT SPREADS BEING NOTED AROUND LIVINGSTON. HOWEVER...MID LEVEL
MOISTURE WILL BE DEEP ENOUGH TO RESULT IN AN INCREASING HAIL
THREAT OVER TIME AS THE STORMS MOVE EASTWARD. STRAIGHT LINE SHEAR
IS STRONG ENOUGH FOR SUSTAINED SEVERE CONVECTION IN WESTERN AND
CENTRAL AREAS THIS EVENING. WITH INCREASING MID LEVEL WINDS
ASSOCIATED WITH THE APPROACHING UPPER WAVE COULD SEE THESE MORE
ORGANIZED STORMS TAP THIS STRONGER FLOW AND PUSH IT TOWARD THE
SURFACE FOR AN ENHANCED WIND THREAT...ALONG WITH QUARTER SIZE HAIL
POTENTIAL.

COLD FRONT SHOULD GET ORGANIZED LATE TONIGHT TO THE NORTHWEST AND
PUSH SOUTHEAST INTO THE NORTHWEST ZONES EARLY WEDNESDAY
MORNING...AND THROUGH SOUTHEAST AREAS BY MID DAY. A FAIRLY STRONG
BAROCLINIC ZONE DEVELOPS OVER SOUTHERN AND EASTERN AREAS EARLY
WEDNESDAY MORNING WHICH WILL HOLD UP FRONTAL PROGRESSION...BUT
SHOULD BRING A BETTER CHANCE OF PRECIPITATION TO THESE AREAS AS
WEAK ISENTROPIC LIFT WILL ENHANCE CONVECTION. TEMPERATURES LOOK A
LITTLE COOLER ACROSS THE AREA RANGING FROM MID 70S NORTHWEST TO
MID 80S SOUTHEAST.

THURSDAY WILL SEE TEMPERATURES TRY TO REBOUND ACROSS WESTERN
AREAS...WHILE EASTERN AREAS WILL SEE UNSEASONABLY COOL
TEMPERATURES IN THE MID 70S. WEAK UPSLOPE FLOW COMBINED WITH MID
LEVEL INSTABILITY AND ANOTHER WAVE MOVING NORTHEAST FROM SOUTHERN
IDAHO WILL KEEP A CHANCE OF THUNDERSTORMS IN THE FORECAST...MAINLY
ACROSS THE SOUTHERN TIER OF THE FORECAST AREA. CHAMBERS

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

VERY FEW CHANGES MADE TO THE EXTENDED FORECAST THIS AFTERNOON AS
MODELS IN FAIR AGREEMENT ON THE BIG PICTURE BUT DO DIFFER A
LITTLE BIT IN THE DETAILS.

MODELS CONSISTENT ON FLAT TO SLIGHTLY NORTHWEST FLOW FOR THE END
OF THE WEEK WITH SEVERAL SHORTWAVES MOVING THROUGH THE FLOW. HAVE
KEPT SLIGHT CHANCE POPS IN FOR NOW WITH NO REAL BIG PRECIP THREAT
APPARENT AT THIS TIME. MODELS DO BRING IN AN UPPER LEVEL RIDGE
FOR THE WEEKEND WITH SHORTWAVES STILL MOVING THROUGH THE FLOW AND
ALSO CONTINUED THE POPS FOR THESE PERIODS AS WELL. UPPER LEVEL
TROUGH MOVES INTO THE PACIFIC NORTHWEST BY MONDAY WITH MODELS
DIFFERING IN THE PLACEMENT OF THIS. EITHER WAY LOOKS LIKE
SOUTHWEST FLOW WILL RETURN BY NEXT WEEK AND BRING A BETTER CHANCE
FOR THUNDERSTORMS TO THE AREA. DID NOT RAISE POPS AT THIS TIME
AND WILL WAIT TO DO SO UNTIL MODELS COME INTO A LITTLE BETTER
AGREEMENT.

TEMPS THROUGH THE PERIOD LOOK TO BE FAIRLY NORMAL FOR THE MOST
PART WITH SOME WARMING THIS WEEKEND WHEN THE RIDGE MOVES IN. FEW
CHANGES MADE HERE. SOLUM

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
EAST OF BILLINGS. THESE WILL SPREAD EAST INTO THIS EVENING. MORE
SCATTERED THUNDERSTORMS WILL ALSO DEVELOP LATE THIS AFTERNOON AND
EVENING OVER AREAS WEST OF KBIL. THESE STORMS WILL MOVE TOWARD
KBIL BY EARLY THIS EVENING. THE STORMS WILL CONTINUE TO PUSH EAST
TOWARD KMLS TONIGHT. THE THREAT FOR THE STORMS TODAY WILL BE
STRONG WINDS TO 50KTS AND LARGE HAIL. LOCALIZED MVFR AND IFR
CONDITIONS WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORMS.
OTHERWISE CONDITIONS WILL BE VFR. THE STORMS WILL DECREASE FROM
WEST TO EAST OVERNIGHT. SOLUM

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 061/078 052/080 054/085 059/084 060/086 061/087 060/087
    42/T    12/T    22/T    22/T    22/T    22/T    22/T
LVM 049/079 044/084 045/082 050/082 050/083 051/082 051/081
    42/T    23/T    22/T    23/T    33/T    33/T    33/T
HDN 061/080 052/082 053/090 059/091 059/091 059/093 060/093
    42/T    12/T    22/T    22/T    22/T    22/T    22/T
MLS 065/083 056/079 056/085 061/085 060/087 061/089 062/088
    43/T    12/T    12/T    22/T    22/T    22/T    22/T
4BQ 062/080 053/078 054/087 059/087 059/087 059/089 060/090
    44/T    23/T    32/T    22/T    22/T    22/T    22/T
BHK 061/081 054/077 053/087 059/088 059/088 060/089 062/089
    44/T    22/T    22/T    22/T    22/T    22/T    22/T
SHR 056/076 049/078 050/085 054/085 053/086 053/087 054/087
    43/T    24/T    32/T    22/T    22/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 535 IN EFFECT UNTIL 10 PM MDT THIS
      EVENING FOR ZONES 33-37.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jun 30, 2:41 PM MST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
341 PM MDT TUE JUN 30 2009

MTZ028>042-056>058-063>068-WYZ098-099-012145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
341 PM MDT TUE JUN 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO OCCASIONALLY SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
ALL OF SOUTHERN MONTANA AND PORTIONS OF NORTH CENTRAL WYOMING THIS
AFTERNOON THROUGH LATE TONIGHT. WEST OF A ROUNDUP TO SHERIDAN
WYOMING LINE THE PRIMARY THREAT FROM THESE STORMS WILL BE STRONG
WIND GUSTS IN EXCESS OF 70 MPH. EAST OF THIS LINE LARGE HAIL AND
VERY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. THUNDERSTORMS
WILL LIKELY CONTINUE THROUGH THE NIGHT ACROSS SOUTHERN AND EASTERN
AREAS...THOUGH THE INTENSITY OF THE STORMS IS EXPECTED TO DIMINISH
IN THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 30, 2:28 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
328 PM MDT TUE JUN 30 2009

MTZ037-302200-
CARTER MT-
328 PM MDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CARTER COUNTY UNTIL 400
PM MDT...

AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF ALZADA...OR 40 MILES
SOUTHEAST OF BROADUS...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...ALZADA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4499 10436 4499 10468 4499 10471 4512 10487
      4527 10474 4510 10426
TIME...MOT...LOC 2128Z 302DEG 13KT 4514 10469

ARTHUR
Special weather statement, Jun 30, 2:37 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
337 PM MDT TUE JUN 30 2009

MTZ064>067-302215-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-LIVINGSTON
AREA MT-PARADISE VALLEY MT-
337 PM MDT TUE JUN 30 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PARK AND SOUTHWESTERN
SWEET GRASS COUNTIES UNTIL 415 PM MDT...

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES NORTH OF GARDINER...OR 28 MILES SOUTH OF
LIVINGSTON...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND HAIL UP TO HALF INCH IN DIAMETER ARE
EXPECTED WITH THIS STORM. THESE WIND GUSTS WILL ALSO BE POSSIBLE
IN THE LIVINGSTON AREA.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4573 11019 4513 11008 4511 11080 4572 11067
TIME...MOT...LOC 2136Z 259DEG 21KT 4527 11067

The radar

The Billings radar (KBLX), 144 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Park

When
June 30, 3:47 PM MST
Where
Park County, (Lvm)livingston Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
45.700, -110.450

Thunderstorm Wind, Stillwater

When
June 30, 4:35 PM MST to 4:37 PM MST
Where
Stillwater County, 7 mi E of Columbus
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.630, -109.105

Several 8 inch diameter trees were snapped off several feet off the ground. Several other tree limbs were blown down.

Hail, Fallon

When
June 30, 5:50 PM MST
Where
Fallon County, 6.99 mi NE of Westmore
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.550, -104.540

Hail, Fallon

When
June 30, 6:35 PM MST
Where
Fallon County, 7.62 mi N of Baker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.480, -104.270

Thunderstorm Wind, Fallon

When
June 30, 7:31 PM MST
Where
Fallon County, 7.71 mi ESE of Webster
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.010, -104.100

A thunderstorm wind gust estimated at 60 mph was reported 8 miles ESE of Webster.

Hail, Fallon

When
June 30, 7:48 PM MST
Where
Fallon County, 7.85 mi SE of Webster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.960, -104.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170372, 171402, 170370, 170371, 170367, 170373.